MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 70MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 70MM; NAIL, FIXATION, BONE
Model Number 71642270
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: case (b)(4).
 
Event or Problem Description
It was reported that, during internal fixation surgery, at the time of placing the closing cap, a grinding sound was heard so a screwdriver was used to tighten and stop the grinding, but when placing an int hex cap scr 5.0mm x 70mm this broke.The broken part was removed from the patient.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The contribution of the device to the reported event could not be corroborated.The clinical/medical investigation concluded that, per case details, the broken part was retrieved from the patient.The procedure was completed using a different device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant and surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INT HEX CAP SCR 5.0MM X 70MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin
austin, TX 78735
5123913905
MDR Report Key12753636
Report Number1020279-2021-07845
Device Sequence Number4775317
Product Code JDS
UDI-Device Identifier03596010465061
UDI-Public03596010465061
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71642270
Device Catalogue Number71642270
Device Lot Number17FM15599
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer01/26/2022
Initial Report FDA Received Date11/04/2021
Supplement Report FDA Received Date01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/22/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale